What really helps?! I'm desperate for some decent sleep!

Night, after night I struggle to sleep.. tossing, turning, it's even effecting my relationship because my partner gets agitated with my jittering arms and legs, moving and stretching in the bed whilst she tries to sleep, let along my periodic limb movement when I actually manage to drift off! The ONLY time I am able to get any sleep at all, is when I take Opioide based medication like Codiene Phosphate. This comes with its side effects, and I have became reliant on it now without doubt. What else am j meant to do though, I am a young woman of nearly 30, my GP mentions about Parkinsons meds, but I feel that would just be testing fate - plus, knowing my luck, Augmentation would soon follow and make things worse. I am just beyond exhausted, and trying to just carry on like normal.. it's just so hard! What can I do or try?!

10 Replies

oldestnewest
  • I stopped sharing a bed with my husband 20 yrs ago because he wasn't getting any sleep because of my twitching and I was worried I'd wake him so tried to keep still, which is impossible. It actually made our relationship stronger sleeping apart so maybe think about different beds. Intimacy & closeness is still possible without sharing a bed.

    If you have severe RLS & PLM then you will probably need to rely on medication, so talk through the options with your doctor. As you say, the opioids work well for RLS and if you are getting sleep, that is better for you than worrying about dependence. We are all dependent on our meds- addiction is not the same thing.

    A number of people on here are lucky enough to have success by just changing their diet (following low FODMAPS for example) or taking supplements like magnesium and Ferrous bisglycinate. If you really don't want to use meds, try that first and see how you get on.

    Also, look on the RLS UK website and check the meds which can make RLS worse, like most anti histamines and a lot of anti depressants. Also avoid alcohol and caffeine and don't exercise close to bedtime- do exercise earlier in the day. Try hot baths last thing at night and stretches; all help to ease the twitches.

    Take care,

    Jools

  • Hi we all have our different meds ,I think you ought to have a think about which is better, on meds and being able to sleep 😴 Or suffering and making life miserable for both of you , you can try and keep the amount you take down low just enough so it works for you ,talk to your Dr find something that works there are a lot of different meds out there ,and my hubby and I have a king size bed which helps if I have bad nights there's room for him to move away, as I have sleep apnea( that makes you move in sleep as well )don't panic get it sorted

  • Rather than look for a medication which will probably only ask the symptoms, keep a diary of what you've eaten in a day and the level of RLS symptoms. See if ou can see a pattern. I realised that the problems disappeared One night when I hadn't had sandwiches or bread and marg. (trying to be healthy). I assumed that it was caused by something in bread, so I avoided it, but then had a few bad nights. Turned out it was E202 preservative which is in almost every margarine and many dips and sauces. I have also found that caffeine is a mild trigger for me.

  • Even if you eliminate triggers you will most likely not eliminate the RLS. Medication is still a huge part of helping us all cope. It's just a question of what medicine works for you. For me it's gabapentin.

  • I had such an awful night last night, and I work full-time like most people, it's exhausting going through days, or in my case mostly nights, of working and not having had a decent night's rest beforehand. My partner and I have decided to sleep seperately for a few nights which I have been trying to avoid, but we are both so so tired today, and lack of sleep is not good for anyone. I am.going to try and adjust my diet to see if that helps, and I also take Sertraline 100mg which I am aware is on the list of meds that worsen RLS, but it's a vicious circle. I am.weaning off the Sertraline gradually anyways, but I am hoping in the long term it helps.

  • Hi Ruby, you absolutely have to put "Yuna1971" into the above search box for this forum. Her story is virtually identical to yours and it's a story with a happy, non-drug, ending. Based on her experience, you should start to feel a lot better very soon.

  • Actually, just put the name "Yuna" in the search box.

  • Great advice from Jools. It is definitely worth getting your serum ferritin levels checked. There are those for whom no amount of dietary changes will make the difference and medication is really the only option if they want to actually sleep. Opiates are effective in many cases. I found the parkinsons drugs (dopamine agonists) were fantastic - until they stopped working and I augmented when it all turned into a nightmare. I would not rule them out completely in your case however. There is a much better outcome if you strictly maintain the minimum dose and if necessary use opiates or A2D ligand meds as a supplementary med. If you are careful you may get a few years out of them before augmenting - even longer if you introduce an alternating regime whereby you come off the dopamine agonist every so often for a break to reset your system.

    My husband and I have a super king size bed which accommodates two single bed size mattresses. This means that we can get quite far away from each other and my squirming does not affect him so much. We got it in ikea. The bed is so big however that we almost have to meet by appointment in the middle!

  • I agree with gabapentin Rx working as posted here. Its amazing, not habit forming and no side effects for me anyway

  • hello sweet ruby, i have been taking meds for parkinsons for 14 years,they really help,when i feel the first twitch i take a levopada pill,top tip take 2 paracetamol at the same time, it helps a heck of a lot, i take them and then busy myself doing anything like hoovering or something physical,next thing you know you realise that you have not got the shakes ,hope this helps it is not a cure but it helps

You may also like...